Paediatric emergencies: dhatura poisoning: practice question

A Pediatrics question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pediatrics · Paediatric emergencies: dhatura poisoning

Sample item

A child who ate seeds from a roadside plant is flushed, with dry skin, dilated pupils, hot body, delirium and urinary retention. Which toxidrome and antidote apply?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Anticholinergic toxidrome; physostigmine in selected cases

Dhatura contains atropine-like alkaloids that cause the anticholinergic picture of hot, dry, flushed skin with mydriasis, delirium and retention. Treatment is supportive with benzodiazepines, and physostigmine is used cautiously for severe delirium.

Option by option

  • A. Opioid toxidrome; naloxone

    Opioid toxicity gives miosis and respiratory depression.

  • B. Sympathomimetic toxidrome; propranolol

    Sympathomimetic toxicity causes sweating and hypertension.

  • C. Anticholinergic toxidrome; physostigmine in selected cases (correct)

    Correct. This is the anticholinergic syndrome.

  • D. Cholinergic toxidrome; atropine

    Cholinergic poisoning shows miosis and wet secretions.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pediatrics questions

Questions about this Pediatrics question

What is the answer to this Pediatrics question?

The best answer is C, Anticholinergic toxidrome; physostigmine in selected cases. Dhatura contains atropine-like alkaloids that cause the anticholinergic picture of hot, dry, flushed skin with mydriasis, delirium and retention.

Why is "Opioid toxidrome; naloxone" not the answer?

Opioid toxicity gives miosis and respiratory depression.

Why is "Sympathomimetic toxidrome; propranolol" not the answer?

Sympathomimetic toxicity causes sweating and hypertension.

Why is "Cholinergic toxidrome; atropine" not the answer?

Cholinergic poisoning shows miosis and wet secretions.

What concept does this question test?

It tests Paediatric emergencies: dhatura poisoning in Pediatrics. Treatment is supportive with benzodiazepines, and physostigmine is used cautiously for severe delirium.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Paediatric emergencies: dhatura poisoning?

Memorise milestones and the vaccine schedule as tables and revise them often. Then use the flashcards and the other Pediatrics questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.